Massachusetts, 2012

Strong Wind in Massachusetts, December 22, 2012

December 22, 2012 · NWS BOX · 2 events in 2 counties and zones

A strong cold front moved across southern New England resulting in gusty winds. Some of these winds did some minor damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front moved across southern New England resulting in gusty winds. Some of these winds did some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 22, 1:06 PM EST, 24 minutes earlier.

Area forecast discussion, Dec 22, 1:06 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
106 PM EST SAT DEC 22 2012

.SYNOPSIS...

MAINLY DRY AND BLUSTERY CONDITIONS THIS WEEKEND AS LOW PRESSURE
MOVES INTO THE MARITIMES WITH A SECONDARY COLD FRONT MOVING
ACROSS THE REGION THIS AFTERNOON. A MODERATE SNOWFALL IS POSSIBLE
MON NIGHT INTO CHRISTMAS DAY AS A STORM TRACKS SOUTH OF NEW ENG.
THIS WILL BE FOLLOWED BY AN EVEN STRONGER STORM LATE WED INTO THU
BUT THE TRACK IS UNCERTAIN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1 PM UPDATE...

NOT MUCH CHANGE TO THE GOING FORECAST. TRENDS REMAIN ON TRACK AND
THE PREVIOUS DISCUSSION APPLIES.

PREVIOUS DISCUSSION...

PER MESOANALYSIS...THE MAIN SHRTWV HAS PINWHEELED ACROSS S NEW
ENGLAND AND IS EXITING OFF E PARENT WITH THE OPEN WAVE MID-LVL
TROUGH. SHOULD SEE WSR-88D RADAR RETURNS DIMINISH WITH INCREASING
SUBSIDENCE TO THE WAKE OF THE SHRTWV...IF NOT THE INCREASING DRY
AIR BUILDING S/E AT LOW-LVLS SHOULD CONSEQUENTIALLY RESULT IN
VIRGA PROCESSES.

REINFORCING COLD AIR IS BEGINNING TO BUILD IN FROM THE REAR /VWP
H925-85 WINDS 30 TO 40 KTS AND LIKELY TO MIX DOWN WITH COLD AIR
ADVECTION PREVAILING THRU THE LOW-MID LVLS AND BREAKS IN THE
CLOUDS ALLOWING FOR DEEP BOUNDARY LYR MIXING/ IN WAKE OF AN ARCTIC
FRONT WITH WINDS SHIFTING OUT OF THE NW. COULD SEE AN ENHANCEMENT
OF PRECIPITATION /AT LEAST FOR A BRIEF PERIOD/ THE CHANCE FOR
PRECIP WITH NEAR SFC DESTABILIZATION...BUT AGAIN THIS WILL LIKELY
BE MOSTLY ISOLATED TO THE BERKSHIRES.

WIND ADVISORY FOR MA/CT/RI CONTINUES INTO THIS EVENING ALTHOUGH
IT LOOKS LIKE A MARGINAL EVENT. EXPECT WIND GUSTS TO 45-50 MPH.

DECENT COLD ADVECTION AND CLOUD COVER WILL LIMIT TEMP RECOVERY
TODAY WITH MAXES RANGING FROM LOWER 30S HIGHER ELEVATIONS TO
UPPER 30S/LOWER 40S COASTAL PLAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...

TONIGHT...
GUSTY NW WINDS WILL BE ONGOING IN THE EVENING WITH GUSTS TO 40-45
MPH EXPECTED..THEN DIMINISHING OVERNIGHT. WIND ADVISORY WILL
EXPIRE AT 04Z. EXPECT CLEARING SKIES AS GOOD MID LEVEL DRYING
MOVES IN. A COLD NIGHT WITH MINS UPPER TEENS TO MID 20S.

SUNDAY...
ANOTHER WEAK SHORTWAVE WILL BE APPROACHING FROM THE WEST AND
MODELS INDICATE AN AREA OF MID LEVEL MOISTURE MOVING INTO SNE.
EXPECT A DRY DAY WITH SOME SUNSHINE...BUT THERE MAY BE MORE CLOUDS
THAN WHAT IS CURRENTLY FORECAST. USED A BLEND OF TRADITIONAL MOS
GUIDANCE AND BIAS CORRECTED GRIDS FOR MAX TEMPS...GENERALLY MID
30S TO LOWER 40S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

HIGHLIGHTS...
* BELOW NORMAL TEMPERATURES THROUGH EARLY NEXT WEEK
* WEAK LOW PRES MAY BRING LIGHT SNOW ON CHRISTMAS DAY
* STRONG STORM POSSIBLE LATE WED INTO THU

OVERVIEW AND MODEL PREFERENCES...
22/00Z MODEL GUIDANCE SUITE CONTINUES TO FAVOR A FAIRLY ACTIVE
PATTERN THROUGH THE COMING WEEK. THERE ARE STILL SOME DIFFERENCES
IN LOW PRES TRACKS THAT WILL ULTIMATELY DETERMINE SENSIBLE WX
DETAILS...BUT GENERAL TIMING OF IMPACTS ARE IN FAIRLY GOOD
AGREEMENT. IT IS INTERESTING TO NOTE THAT FOR BOTH THE EARLY
CHRISTMAS AND MID-LATE WEEK LOW PRES SYSTEMS EXPECTED TO AFFECT
THE REGION...THE ECMWF OPERATIONAL RUNS ARE ON THE WARMER SIDE OF
THE SOLUTION ENVELOPE THAN IS THE GFS. THE CMC THERMAL PROFILES
ARE SIMILAR TO THE GFS IN BOTH SITUATIONS...BUT THERE IS A LOT OF
SPREAD IN THE ECENS/GEFS MEMBERS. GIVEN THESE FACTS...AND THE
TREND OF THE ECMWF TOWARD THE COOLER SOLUTIONS...WILL LEAN A BIT
CLOSER TO THE GFS WHICH HAS ACTUALLY BEEN A BIT MORE CONSISTENT.
HOWEVER...WILL KEEP SOME OF THE ECMWF AS IT DOES HAVE SOME
ENSEMBLE SUPPORT. THEREFORE...EXPECTING BOTH SYSTEMS TO BE MOSTLY
SNOW FOR THE INTERIOR...WITH THE THREAT FOR SOME RAIN MIXING IN
CLOSER TO TO S COASTAL LOCATIONS.

DETAILS...

SUN NIGHT INTO MON...
WEAK RIDGE OF HIGH PRES WILL BE MOVING OVER THE REGION THROUGH
THE PERIOD. MAY SEE A BIT OF LAKE EFFECT CLOUDS IN THE W...BUT
OTHERWISE DRY WX WILL PREVAIL. TEMPERATURES REMAIN BELOW NORMAL
GIVEN THE COOL AIRMASS IN PLACE.

MON NIGHT INTO TUE...
GUIDANCE CONTINUES TO SUGGEST THAT LOW PRES WILL PASS IN CLOSE
PROXIMITY TO THE S COAST THROUGH THE PERIOD. ECMWF IS A BIT
FURTHER N /OVER THE S COAST/ WHILE GFS IS FURTHER OFFSHORE. WHILE
THERMAL PROFILES ARE SIMILAR /A MOSTLY SNOW EVENT/ THE ECMWF WOULD
HAVE A LITTLE RAIN MIXING INTO CLOSER TO THE COAST ITSELF.
ALSO...THE DIFFERENCE IN TRACKS WILL NEED TO BE RESOLVED TO
DETERMINE WHERE THE PRECIP CUTOFF OCCURS. AT THIS TIME...AREAS S
OF THE MASS PIKE HAVE THE HIGHEST PROBABILITY SO WILL FAVOR THIS
REGION...WITH LOWER CHANCES TO THE N. GIVEN QPF OUTPUTS IN THE
TROWAL...SOME LOCATIONS FURTHER S MAY APPROACH ADVISORY LVL SNOWS
LATE CHRISTMAS EVE INTO THE EARLY MORNING HOURS...BUT WILL NEED
BETTER MODEL AGREEMENT BEFORE CONFIDENCE CAN BE RAISED ON SNOW
TOTALS.

TUE NIGHT INTO WED...
WEAK RIDGE OF HIGH PRES RETURNS...WILL NEED TO MONITOR SFC TEMPS
AND TEMP PROFILES DURING THIS PERIOD AS IT WILL LIKELY EFFECT THE
FOLLOWING EVENT/S P-TYPES.

WED NIGHT THROUGH THU...
MODEL GUIDANCE HAS BEEN VERY CONSISTENT IN SHOWING A VERY DYNAMIC
SYSTEM EJECTING OUT OF THE GULF OF MEXICO AND STRENGTHENING IN
RESPONSE TO POSITIVELY TILTED SHORTWAVE THROUGH THE MID ATLANTIC.
AGAIN...THERE ARE SOME TRACK DIFFERENCES AS IT MOVES PAST SRN NEW
ENGLAND...HOWEVER THE TREND HAS BEEN TOWARD THE 40/70 BENCHMARK
RATHER THAN THE INSIDE RUNNER. THEREFORE...THERMAL PROFILES
SUPPORT SNOWFALL IN THE INTERIOR EVEN IN THE WARMER ECMWF...BUT
THERE IS STILL THE CHANCE FOR A MORE MIXED P-TYPE CLOSER TO THE S
AND E COAST. GIVEN ITS GULF ORIGINS...THIS SYSTEM DOES HAVE DEEP
MOISTURE ASSOCIATED WITH IT...SO PERIODS OF HEAVIER PRECIP OF ANY
TYPE ARE POSSIBLE AND WE WILL HAVE TO CONTINUE TO MONITOR THIS
STORM. WINDS WILL LIKELY BE AN ISSUE AS ELY LLJ WITHIN THE TROWAL
APPROACH 40-50 KT...SO WILL ALSO NEED TO MONITOR TIDE CYCLES
PARTICULARLY FOR E COASTAL LOCATIONS IF THE TRACK ULTIMATELY DOES
TREND TOWARD THE BENCHMARK RATHER THAN ALONG THE COAST AS THE
ECMWF CURRENTLY SUGGESTS.

FRI INTO SAT...
LOW PRES EXITS TO THE E. WINDS WILL SHIFT TO THE NW DRAWING IN
ANOTHER ARCTIC AIRMASS AHEAD OF HIGH PRES RIDGING IN.
THEREFORE...TEMPS RETURN TO BELOW NORMAL WITH MOSTLY DRY
CONDITIONS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

OVERVIEW...HIGH CONFIDENCE.

PREVAILING VFR INTO MONDAY. SCT VERY LIGHT SHRA/SNRA /BEST CHCS
ACROSS THE CENTRAL AND WESTERN INTERIOR/ FOR THIS AFTN-EVNG. MAY
SEE SOME TEMPO VSBY RESTRICTIONS...ESPECIALLY WITH SN...BUT HAVE
LOW CONFIDENCE AS BEST PRECIP IS ALONG AND W OF THE BERKSHIRES IN
W MA. W/NW FLOW PREVAILS WITH GUSTS UP TO AROUND 35 KTS FOR THE
AFTN-EVNG PD...DIMINISHING INTO THE SUNDAY...BECOMING LIGHT AND
VARIABLE GRADUALLY VEERING SELY INTO MONDAY. BKN-OVC LOW-END VFR
CIGS TO SCT OUT INTO THE SUNDAY...BUT INCREASING AND THICKENING
MID-LVL CLOUDS INTO MONDAY.

KBOS TAF...HIGH CONFIDENCE.

KBDL TAF...HIGH CONFIDENCE.

OUTLOOK...MONDAY NIGHT THROUGH WEDNESDAY...

MONDAY NIGHT INTO TUESDAY...MODERATE CONFIDENCE.
LIGHT SNOW OVERSPREADS THE AREA...PARTICULARLY TERMINALS SOUTH OF
THE MASS PIKE. MVFR/IFR CONDITIONS POSSIBLE.

WEDNESDAY...MODERATE CONFIDENCE.
MOSTLY VFR...ALTHOUGH ANOTHER SYSTEM MAY BRING MVFR/IFR
CONDITIONS LATE IN THE DAY TO SOUTHWEST PORTIONS OF THE AREA.

&&

.MARINE...

HIGH CONFIDENCE THROUGH SUNDAY.

CONVERTED THE GALE WATCH TO GALE WARNINGS. SECONDARY FRONTAL
PASSAGE WILL BRING A SURGE OF GALE FORCE W/NW WIND GUSTS LATE
THIS AFTERNOON INTO TONIGHT. THE STRONGEST WINDS WILL LIKELY
OCCUR TONIGHT. WINDS WILL SLOWLY DIMINISH ON SUNDAY BUT SCA GUSTS
25-30 KT EXPECTED. HIGH SEAS WILL PERSIST OVER THE OUTER WATERS.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUN NIGHT INTO MON...HIGH CONFIDENCE.
BOTH WINDS AND SEAS WILL BE GRADUALLY DIMINISHING BELOW SMALL
CRAFT THRESHOLDS. WINDS FIRST SUN NIGHT...THEN SEAS OVER THE OUTER
WATERS BY MON.

MON NIGHT INTO TUE...MODERATE CONFIDENCE.
A WEAK OCEAN LOW PRES WILL PASS S OR JUST OVER THE SRN WATERS.
THIS WILL BRING PRECIP WITH LOW VSBYS...AS WELL AS ALLOW WINDS TO
REACH NEAR 25 KT WITH SEAS BUILDING TO 5 FT...BUT MOSTLY OVER THE
S WATERS. EAST COASTAL WATERS LIKELY REMAIN BELOW SMALL CRAFT
THRESHOLDS.

WED...MODERATE CONFIDENCE.
TUE NIGHT INTO WED WINDS AND SEAS DROP BELOW SMALL CRAFT
THRESHOLDS. HOWEVER...AN APPROACHING LOW PRES WILL ALLOW WINDS AND
SEAS TO RISE DURING THE DAY WED. BOTH MAY REACH AT LEAST SMALL
CRAFT THRESHOLDS BY WED EVENING...HOWEVER THERE IS THE LOW PROB
THAT SOUTHERN WATERS RECEIVE GALE FORCE GUSTS BY WED EVENING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR MAZ002>024-026.
NH...NONE.
RI...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 6 AM EST SUNDAY FOR ANZ231>235-237-250-251-
     254>256.
     GALE WARNING UNTIL 3 AM EST SUNDAY FOR ANZ230.
     GALE WARNING UNTIL 1 AM EST SUNDAY FOR ANZ236.

&&

SYNOPSIS...KJC/DOODY
NEAR TERM...KJC/DOODY/SIPPRELL
SHORT TERM...KJC
LONG TERM...DOODY
AVIATION...DOODY/SIPPRELL/NMB
MARINE...KJC/DOODY/NMB
Hazardous weather outlook, Dec 22, 4:00 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EST SAT DEC 22 2012

MAZ002>024-026-RIZ001>008-230900-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
400 AM EST SAT DEC 22 2012

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW TO MODERATE PROBABILITY OF LIGHT SNOW ACCUMULATIONS
DURING MONDAY NIGHT INTO CHRISTMAS DAY.

DURING LATE WEDNESDAY THROUGH THURSDAY...A MORE ROBUST STORM
SYSTEM MAY DEVELOP...AND THERE IS A MODERATE PROBABILITY OF
SIGNIFICANT WINTRY PRECIPITATION. EXACT PRECIPITATION TYPE ACROSS
SOUTHERN NEW ENGLAND IS UNCERTAIN AT THIS TIME. THERE IS A LOW
PROBABLIITY OF DAMAGING WIND GUSTS...AND A LOW PROBABILITY OF
MINOR COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-230900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
400 AM EST SAT DEC 22 2012

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW TO MODERATE PROBABILITY OF LIGHT SNOW ACCUMULATIONS
DURING MONDAY NIGHT INTO CHRISTMAS DAY.

DURING LATE WEDNESDAY THROUGH THURSDAY...A MORE ROBUST STORM
SYSTEM MAY DEVELOP...AND THERE IS A MODERATE PROBABILITY OF
SIGNIFICANT WINTRY PRECIPITATION. EXACT PRECIPITATION TYPE ACROSS
SOUTHERN NEW ENGLAND IS UNCERTAIN AT THIS TIME. THERE IS A LOW
PROBABLIITY OF DAMAGING WIND GUSTS...AND A LOW PROBABILITY OF
MINOR COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ011-012-015-230900-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
400 AM EST SAT DEC 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW TO MODERATE PROBABILITY OF LIGHT SNOW ACCUMULATIONS
DURING MONDAY NIGHT INTO CHRISTMAS DAY.

DURING LATE WEDNESDAY THROUGH THURSDAY...A MORE ROBUST STORM
SYSTEM MAY DEVELOP...AND THERE IS A MODERATE PROBABILITY OF
SIGNIFICANT WINTRY PRECIPITATION. EXACT PRECIPITATION TYPE ACROSS
SOUTHERN NEW ENGLAND IS UNCERTAIN AT THIS TIME. THERE IS A LOW
PROBABLIITY OF DAMAGING WIND GUSTS...AND A LOW PROBABILITY OF
MINOR COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-237-250-251-254>256-230900-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
400 AM EST SAT DEC 22 2012

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE MODERATE PROBABILITY FOR AT LEAST GALE FORCE WIND
GUSTS LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ236-230900-
NARRAGANSETT BAY-
400 AM EST SAT DEC 22 2012

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE MODERATE PROBABILITY FOR AT LEAST GALE FORCE WIND
GUSTS LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-230900-
BOSTON HARBOR-
400 AM EST SAT DEC 22 2012

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE MODERATE PROBABILITY FOR AT LEAST GALE FORCE WIND
GUSTS LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Western Hampshire

When
December 22, 1:30 PM EST
Where
Western Hampshire forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Wires were downed on Easthampton Road by strong winds.

Strong Wind, Northern Worcester

When
December 22, 3:38 PM EST
Where
Northern Worcester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

A tree was downed in Warren.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426637, 426638.